Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Missoula, MT

May 22, 2006Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 22, 2006, 4:44 PM MDT for Lincoln County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 4:44 PM MDT (22:44 UTC)
Expired
May 22, 2006, 5:45 PM MDT
In force
61 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 173 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 222244
SVRMSO
MTC053-222345-
/O.NEW.KMSO.SV.W.0008.060522T2244Z-060522T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
444 PM MDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 545 PM MDT.

* AT 442 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF
  TROY...OR ABOUT 11 MILES WEST OF LIBBY...AND WAS MOVING 
  NORTHEAST   AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
  QUARTER SIZED HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBBY AROUND 450 PM MDT.

LARGE HAIL IS PROBABLE WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594

$$
HENRY
3 follow-up statements
000 
WWUS55 KMSO 222313
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
512 PM MDT MON MAY 22 2006

MTC053-222345-
/O.CON.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/
LINCOLN MT-
512 PM MDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL LINCOLN COUNTY...

* AT 508 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE       
  THUNDERSTORM THAT HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL
  ...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS      
  LOCATED 11 MILES NORTH OF KOOTENAI FALLS...OR ABOUT 16 MILES
  NORTHWEST OF   LIBBY...AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YAAK AROUND 530 PM MDT.

IF CAUGHT IN THE PATH OF THIS STORM...SEEK SHELTER IMMEDIATELY. STAY 
INDOORS AND AWAY FROM WINDOWS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT 
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594

$$
HENRY
000 
WWUS55 KMSO 222326
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
525 PM MDT MON MAY 22 2006

MTC053-222345-
/O.CON.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/
LINCOLN MT-
525 PM MDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL LINCOLN COUNTY...

* AT 521 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF YAAK...OR ABOUT 21 MILES NORTH OF LIBBY...AND WAS
  MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YAAK AROUND 535 PM MDT.

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED ALONG WITH WIND 
GUSTS OF 60 MPH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594

$$
HENRY
000 
WWUS55 KMSO 222346
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT MON MAY 22 2006

MTC053-222355-
/O.EXP.KMSO.SV.W.0008.000000T0000Z-060522T2345Z/
LINCOLN MT-
545 PM MDT MON MAY 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY HAS 
BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY MONTANA HAS BEEN 
ALLOWED TO EXPIRE. PLEASE REFER TO GTFNOWMSO FOR FURTHER DETAILS.

LAT...LON 4838 11595 4826 11562 4889 11508 4891 11594

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:31 PM MDT, 13 minutes earlier.

Area forecast discussion, May 22, 4:31 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
431 PM MDT MON MAY 22 2006

.UPDATE...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL IDAHO AND WESTERN
MONTANA THIS EVENING. HAVE UPDATED THE CURRENT FORECAST TO REFLECT
THIS WATCH.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL PRODUCE WILL IMPACT AIR
TRAVEL THROUGH WESTERN MONTANA AND CENTRAL IDAHO TONIGHT. DUE TO A
COMMUNICATIONS FAILURE AND THUNDERSTORMS IN THE FORECAST WILL NOT
BE ISSUING A TAF FOR THE SALMON TERMINAL...PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

HYDROLOGY...ALTHOUGH RIVERS THROUGH THE AREA CONTINUE TO RUN
HIGH...MOST HAVE CRESTED AND ARE BELOW FLOOD STAGE. THE EXCEPTION
IS THE SALMON RIVER NEAR SALMON WHICH HAS CRESTED AND IS EXPECTED
TO FALL BELOW FLOOD STAGE TONIGHT.

&&

.PREV DISCUSSION... (ISSUED 153 PM MDT MON MAY 22 2006)

SHORT TERM...THOUGH THROUGH WEDNESDAY...AN TROUGH OF LOW
PRESSURE IS EXPECTED TO SWING THROUGH THE NORTHWEST TONIGHT. THIS
TROUGH IS ASSOCIATED WITH A LARGE LOW PRESSURE SYSTEM PRESENTLY
LOCATED OFF THE COAST OF WASHINGTON STATE. WITH ALREADY MOIST AND
UNSTABLE CONDITIONS IN PLACE OVER MUCH OF THE NORTHWEST...THIS
TROUGH SHOULD PROVIDE EXTRA LIFT TO PRODUCE THUNDERSTORMS THOUGH
CENTRAL IDAHO AND WESTERN MONTANA TONIGHT. THE STRONGEST OF THESE
STORMS SHOULD BE OVER CENTRAL IDAHO AND NORTHWEST MONTANA AS
THEYVE HAD LESS CLOUDS TODAY AND HAVE THE WARMEST SURFACE
TEMPERATURES. SOUTHWEST FLOW WILL SET UP AGAIN TOMORROW. WITH
LITTLE CHANGE IN AIRMASS...WE SHOULD SEE ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP AGAIN TOMORROW AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE AS STRONG OR LONG LIVED AS TONIGHT. DIURNAL
THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOON...MAINLY IN THE
SOUTH.

LONG TERM...GOOD GLOBAL FORECAST MODEL AGREEMENT TODAY REGARDING
THE LATTER HALF OF THIS WEEK INTO THE WEEKEND. STRONG AND MOIST
SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY NIGHT INTO THURSDAY.
PLENTY OF SUBTROPICAL PACIFIC MOISTURE BEING ENTRAINED INTO THIS
SYSTEM SO MOISTURE NOT EXPECTED TO BE AN ISSUE. GFS HAS BEEN QUITE
CONSISTENT STALLING A COLD FRONT FROM ABOUT A GRANGEVILLE ID ESSEX
MT LINE WEDNESDAY EVENING. THIS FRONT THEN BECOMES THE FOCUS FOR
SHOWER AND THUNDERSTORM FORMATION THURSDAY AFTERNOON AND EVENING
OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. A SHORT WAVE
TROUGH AND ASSOCIATED JET STREAK ARE EXPECTED TO EJECT OUT OF THE
CLOSED LOW THURSDAY NIGHT INTO FRIDAY AND PRODUCE STRONG LIFT OVER
THE AREA. THIS LIFT WILL COMBINE WITH PLENTIFUL MOISTURE AND A
STALLED SURFACE AND MID-LEVEL BOUNDARY/FRONT TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS ON FRIDAY. MODELS THEN BRING ASHORE THE
MAIN UPPER LOW FRIDAY EVENING. A BRIEF BREAK IN THE ACTION IS
FORECAST FOR FRIDAY NIGHT BEFORE THE MAIN LOW MOVES OVERHEAD
DURING THE DAY SATURDAY BRINING ANOTHER WIDESPREAD AREA OF SHOWERS
AND THUNDERSTORMS...LOCALLY HEAVY THROUGH SATURDAY NIGHT.
INCREASED PROBABILITY OF PRECIPITATION IN ZONE FORECASTS
ACCORDINGLY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERAL
BOUTS OF WIDESPREAD SIGNIFICANT RAINFALL AND SOME HIGH MOUNTAIN
SNOWFALL TO MANY AREAS THROUGH THE WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM
THIS EVENING...
ID...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM
THIS EVENING...

&&

UPDATE...GILCHRIST
PREV DISCUSSION...STEGEMILLER/CHURCH
AVIATION...GILCHRIST
Hazardous weather outlook, May 22, 11:06 AM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1106 AM MDT MON MAY 22 2006

IDZ009-010-MTZ002-003-005>007-043-230515-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1106 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-230515-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1006 AM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY
BE STRONG AND PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-004-230515-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
1106 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG
STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...HAIL AND STRONG GUSTY
WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:43 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders62 min
May 22, 3:43 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.